Dexmedetomidine for the treatment of severe postoperative functional stridor.
A 65-year-old male patient was scheduled to undergo retinal detachment surgery for his right eye endophthalmitis. He had a history of hypertension and was on beta-blockers. There was no history of asthma, recent respiratory tract infection or drug allergy. His systemic examination, routine laboratory tests, chest X-ray and electrocardiogram were normal. Anaesthesia was induced with thiopentone, fentanyl and vecuronium and maintained with oxygen, nitrous oxide and isoflurane. On laryngoscopy, the glottis was Cormack Lehane grade 3 and could be visualised after external laryngeal manipulations. The insertion of the endotracheal tube was easy and the subsequent anaesthetic course was uneventful. At the end of the procedure, the muscle relaxant was reversed with neostigmine and atropine. The trachea was extubated when the patient was fully awake, breathing normally and demonstrating good muscle strength. Following extubation, the patient complained of difficulty in breathing and wished to sit up. He had a loud inspiratory stridor and suprasternal tug. Auscultation of chest showed bilateral equal air entry with no wheeze. His vital signs were within normal limits and oxygen saturation was 98% on supplemental oxygen by facemask. There was no trauma to the airway and the patient was able to speak in between breaths. The patient was initially treated with dexamethasone injection and nebulised salbutamol for possible bronchospasm but had no relief in the severity of symptoms. The patient developed progressive fatigue and restlessness for which he was given midazolam. Fibreoptic laryngoscopy by an otolaryngologist demonstrated paradoxical vocal cord movements. Further sedation with intravenous dexmedetomidine (1.0 /Ag.[kg.sup.1] bolus followed by infusion of 0.2 /[micro]g.[kg.sup.1].[hr.sup.1]) was commenced. This was associated with resolution of symptoms over six to eight hours. The patient was discharged next day without any sequelae.
The underlying mechanism of postoperative functional stridor is not clear. Various aetiologies have been suggested which include underlying anxiety, depression, emotional disturbances, stressrelated disorders and central neurogenic disorder (2). It is usually diagnosed by excluding other causes of postoperative stridor and the laryngeal examination. A conservative approach consisting of supplemental oxygen, sedation with benzodiazepines (3) or opioids (4) and verbal reassurance is often found to be effective. In the present case the stridor was not relieved by midazolam. Opioids were not used due to the risk of respiratory depression. We used dexmedetomidine, a highly selective ([a.sub.2]-adrenoceptor agonist, after which his stridor was resolved. Dexmedetomidine has sedative, analgesic and anxiolytic properties and is devoid of respiratory depressent effects (5). This case report highlights the potential role of dexmedetomidine in the management of persistent postoperative functional stridor.
(1.) Hammer G, Schwinn D, Wollman H. Postoperative complications due to paradoxical vocal cord motion. Anesthesiology 1987; 66:686-687.
(2.) Skinner DW, Bradley PJ. Psychogenic stridor. J Laryngol Otol 1989; 103:383-385.
(3.) Roberts KW, Crnkovic A, Steiniger JR. Post-anesthesia paradoxical vocal cord motion successfully treated with midazolam. Anesthesiology 1998; 89:517-519.
(4.) Neustein SM, Taitt-Wynter LM, Rosenblatt MA. Treating stridor with opioids: a challenging case of paradoxical vocal cord movement. J Clin Anesth 2010; 22:130-131.
(5.) Martin E, Ramsay G, Mantz J, Sum-Ping ST. The role of the alpha2-adenoceptor agonist dexmedetomidine in postsurgical sedation in the intensive care unit. J Intensive Care Med 2003; 18:29-41.
|Printer friendly Cite/link Email Feedback|
|Publication:||Anaesthesia and Intensive Care|
|Article Type:||Case study|
|Date:||Mar 1, 2012|
|Previous Article:||Dramatic improvement in oxygenation after sternotomy in a patient with acute respiratory distress syndrome.|
|Next Article:||Postoperative occipital nerve injury in a child.|